Acetaminophen is one of the most commonly used drugs in the United States to reduce pain and fever. But, despite its popularity, efficacy, and general safety when used according to dosing instructions, acetaminophen is the leading cause of acute liver failure in this country. Although many instances of liver injury are the result of intentional overdoses, almost half of these events occur because patients unknowingly take too much of the drug.
Acetaminophen has a narrow therapeutic margin and there is little difference between the current maximum recommended dose of acetaminophen and the doses that are associated with an elevated risk of hepatotoxicity.
In particular, there has been a disproportionate increase in liver injury in recent years as a result of misuse of acetaminophen-containing prescription medicines. Liver abnormalities caused by acetaminophen toxicity can range from abnormalities in liver function blood tests to acute liver failure and death.
Due to numerous reports of accidental overdose, the pharmacy industry’s voluntary responses to the FDA’s concerns have provided significant improvement to prescription container labels for acetaminophen-containing medicines.
However, continuing these efforts to implement the NCPDP recommendations needs to remain a priority for all stakeholders identified in the White Paper. Consistency across OTC and prescription container labels is a critical first step to enable consumers and patients to identify and compare ingredients and take steps to improve their appropriate and safe use of acetaminophen.
Acetaminophen Safe Use Toolkit
Consumer Med Safety
IV Acetadote Dosage Calculator
NCPIE Be Medwise (free printable resources)
Tylenol for Healthcare Professionals: Safety and Patient Education